Manage UsersManage Users

Question study

Question Review

Added on 12/24/2012

You are not logged in. Guests may only see three questions. Sign up now for free!
A client is admitted for surgery. During the preoperative assessment, the nurse learns the client is taking warfarin sodium (Coumadin). When planning postoperative care for this client, the nurse would include monitoring for which of the following?

1. Delirium tremens
2. Respiratory depression
3. Bleeding or oozing at the surgical wound
4. Hypovolemia

Explanation

Anticoagulants inhibit clotting of the blood, putting the client at increased risk for bleeding postoperatively. Delirium tremens needs to be monitored for clients who had problems with alcohol use (option 1). Respiratory compromise might occur if clients take sedatives or hypnotics (option 2). If clients are taking diuretics or cardiovascular agents, fluid volume could be a problem (option 4). The core issue of the question is knowledge that warfarin sodium is an anticoagulant, and that this medication increases risk of bleeding unless stopped for a sufficient amount of time before surgery (approximately 7 days, depending on client and surgery). With this in mind, eliminate options 1 and 2 first. Choose option 3 over 4 because there are other causes of hypovolemia besides bleeding, such as inadequate fluid replacement during surgery or the postoperative period.

Contributor

Andrew
Member since: April 2011
(Boynton Beach,FL) Original question source

Question statistics

This question takes on average 26.066666666667 seconds to answer
This question is answered correctly 90.00% of the time

Tag this question

Topics: Fundamentals, Nursing Process: Planning

Please suggest a topic area for this question


Report a problem

Is this question inappropriate, copywrited, or something else?